Dreamstime

Staying safe with your Opioid Rx

Jonathan Kaupanger
April 12, 2018 - 2:07 pm
Categories: 

40 percent of all opioid overdose deaths in the US involve a prescription opioid. That’s 46 people dying every day from opioid overdoses.

If you’ve been prescribed an opioid by your doctor, you are at risk for addiction and overdose, even when taking them as directed. Tolerance develops with daily use, so you might need to take more to relieve the same amount of pain and when the meds are stopped, you could also show possible withdrawal symptoms.

Here are a few things you can do that will help you stay safe and prevent accidental overdoses: 

  • First, don’t mix your opioids with alcohol. In fact, don’t mix opioids with any medication that causes drowsiness. Be very aware if you are taking Benzodiazepines (benzos) like Xanax, Ativan or Valium, mixing these with opioids is deadly.
  • Don’t share your meds with anyone else, on the flip side, don’t take anyone else’s opioids either.
  • Take your opioid meds exactly as directed. Too much medication can cause you to pass out, stop breathing, leave you with brain damage or even cause death.
  • If you stop taking opioids for a while and then start back up with your regular dose, this could cause an overdose. Keep communication open with your VA healthcare provider during the duration of your opioid use.
  • If you have old medications laying around the house, get rid of them. You run the risk of taking the wrong drug by mistake, but don’t flush them or throw them out in the trash. This can harm the water supply and wildlife. VA has envelopes you can use to mail your unwanted medication for disposal. The envelopes are free and don’t require postage.
  • Some VA facilities have a receptacle specifically for your unwanted mediations.  Just remember, if you put the wrong prescription in the receptacle, VA cannot retrieve them or return them to you!  Check with your VA pharmacist to see which option is available for you. The DEA has a website that can help locate a place in your community for drug disposal. 
  • Finally, know what an overdose looks like and have a Naloxone kit available. Some overdose indicators include: extremely pale in the face and clammy to the touch; confusion, delirium or acting drunk; extreme sleepiness; frequent vomiting; loss of consciousness and slowed or irregular breathing.

Naloxone is a prescription medication that can reverse an opioid overdose, if administered in time. Here’s a VA video that shows the correct way to use the new VA Naloxone Nasal Spray. Other kits contain injections, but both forms are effective in reversing a life-threatening overdose.

If you have a prescription for opioids, ask your VA provider if you should have a Naloxone Kit as well.  If you have never had a prescription for the drug, but your medical provider is suggesting one, here’s a link to some great questions that you should ask before taking the medicine.   

READ MORE READ LESS